Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 58, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 15, 2012, 2:40 PM MDT for Cascade County, Montana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2012, 2:40 PM MDT (20:40 UTC)
- Expired
- Jul 15, 2012, 3:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 4 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:57 PM MDT | TSTM WND GST 47 | 5 Sw Great Falls, MT | 47 MPH WIND GUST AT THE NWS OFFICE IN GREAT FALLS. BRIEF PERIOD OF HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
377 WUUS55 KTFX 152040 SVRTFX MTC013-152130- /O.NEW.KTFX.SV.W.0058.120715T2040Z-120715T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 240 PM MDT SUN JUL 15 2012 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASCADE COUNTY IN CENTRAL MONTANA... THIS INCLUDES THE CITY OF GREAT FALLS... * UNTIL 330 PM MDT * AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF CASCADE...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BLACK EAGLE AND GREAT FALLS. WIND GUSTS TO 70 MPH AND BRIEF HEAVY RAIN ARE LIKELY WITH THIS STORM. HAIL UP TO PEA-SIZE IS ALSO POSSIBLE. LAT...LON 4764 11112 4740 11100 4728 11168 4745 11176 TIME...MOT...LOC 2039Z 251DEG 20KT 4740 11159 $$
2 follow-up statements
957 WWUS55 KTFX 152106 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 306 PM MDT SUN JUL 15 2012 MTC013-152130- /O.CON.KTFX.SV.W.0058.000000T0000Z-120715T2130Z/ CASCADE MT- 306 PM MDT SUN JUL 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR NORTHERN CASCADE COUNTY... AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED BETWEEN ULM AND THE GREAT FALLS AIRPORT...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GREAT FALLS AND BLACK EAGLE BY 320 PM MDT... MALMSTROM AFB...6 MILES NORTH OF TRACY...6 MILES NORTH OF SAND COULEE AND 7 MILES NORTH OF CENTERVILLE BY 330 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4764 11112 4740 11100 4728 11168 4745 11176 TIME...MOT...LOC 2106Z 251DEG 20KT 4745 11138 $$
782 WWUS55 KTFX 152122 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 322 PM MDT SUN JUL 15 2012 MTC013-152131- /O.EXP.KTFX.SV.W.0058.000000T0000Z-120715T2130Z/ CASCADE MT- 322 PM MDT SUN JUL 15 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASCADE COUNTY WILL BE ALLOWED TO EXPIRE AT 330 PM MDT... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO NEAR 50 MPH WERE STILL POSSIBLE FROM THIS THUNDERSTORM. LAT...LON 4764 11112 4740 11100 4728 11168 4745 11176 TIME...MOT...LOC 2121Z 251DEG 20KT 4748 11126 $$ WARANAUSKAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 11:40 AM MDT, 3 hours earlier.
Area forecast discussion, Jul 15, 11:40 AM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1140 AM MDT SUN JUL 15 2012 UPDATED AVIATION SECTION .UPDATE... A WEATHER DISTURBANCE ALOFT AND THE ASSOCIATED MAIN SHOWER ACTIVITY HAS MOVED INTO SOUTHERN SASKATCHEWAN SO HAVE LOWERED THE CHANCES OF RAIN OVER NORTH CENTRAL MONTANA BACK INTO THE SCATTERED CATEGORY. ADDED A CHANCE OF SHOWERS TO THE NORTHWEST PLAINS WHERE RADAR WAS INDICATING A FEW SHOWERS. OVER SOUTHWEST MONTANA DRIER AIR HAS MOVED INTO THAT AREA TEMPORARILY SO HAVE LOWERED THE THREAT OF PRECIPITATION SLIGHTLY AND WENT WITH PARTLY CLOUDY SKIES FOR THE REST OF THIS MORNING. IT ALSO LOOKS LIKE THE ONLY THREAT FOR THUNDERSTORMS THE REST OF THIS MORNING IS NEAR AND WEST OF A HELENA TO DILLON LINE SO HAVE ADJUSTED THE FORECAST TO REFLECT THAT. BLANK && .AVIATION... UPDATED 1740Z. ANOTHER DISTURBANCE WILL PASS TROUGH THE REGION TODAY BRINGING A BAND OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. MAINLY VFR CONDITIONS ARE EXPECTED...HOWEVER...MVFR OR POSSIBLY IFR CONDITIONS COULD OCCUR IN THE HEAVIER THUNDERSTORMS DUE WITH REDUCED VISIBILITY AND CEILINGS. DID NOT INCLUDE A TEMPO GROUP FOR KHVR AND KBZN WITH MARGINAL INSTABILITY LIMITING COVERAGE OF SHOWERS/THUNDERSTORMS IN THOSE AREAS. SOME CONCERN THAT FOG MAY REDEVELOP AT KCTB TONIGHT WITH THE COMBINATION OF CLEARING SKIES AND RESIDUAL MOISTURE AT THE SURFACE. WINDS LOOK LIKE THEY SHOULD REMAIN STRONG ENOUGH TO PREVENT WIDESPREAD FOG...HOWEVER THIS WILL NEED TO BE MONITORED. LANGLIEB && .PREV DISCUSSION... /ISSUED 537 AM MDT SUN JUL 15 2012/ TODAY THROUGH TUESDAY...THE THUNDERSTORMS THAT BROUGHT RAINFALL IN EXCESS OF ONE INCH TO THE GREAT FALLS AREA SHORTLY AFTER MIDNIGHT HAVE MOVED NORTHEAST OF THE AREA. THEY ARE CURRENTLY APPROACHING THE HAVRE AREA...BUT THEY HAVE SIGNIFICANTLY WEAKENED AND AM GENERALLY EXPECTING LESS THAN A HALF INCH FROM THEM THERE. OTHERWISE...A MOIST SOUTHWESTERLY FLOW ALOFT WILL GENERALLY CONTINUE UNSETTLED WEATHER ACROSS THE AREA THROUGH TUESDAY. THE UPPER LEVEL LOW PRESSURE AREA OVER THE PACIFIC NORTHWEST HAS WEAKENED AND OPENED UP INTO A SHORTWAVE TROUGH THAT WILL MOVE NORTHEAST THROUGH THE TFX CWA THIS AFTERNOON/EVENING FOR ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. AM AGAIN EXPECTING BRIEF HEAVY RAINFALL TO BE THE MAIN THREAT...BUT GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE. THE CHANCE FOR SHOWERS/THUNDERSTORMS WILL DECREASE OVERNIGHT AND INTO MONDAY MORNING AS A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE MOVES INTO THE AREA BETWEEN SYSTEMS. THE NEXT LOW PRESSURE SYSTEM WILL BE SIMILAR TO THE PREVIOUS ONE...AS IT WILL SETTLE INTO THE PACIFIC NORTHWEST TONIGHT AND EJECT DISTURBANCES INTO THE AREA IN A MORE SOUTHERLY FLOW ALOFT. THIS WILL KEEP AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. WIND SHEAR AND INSTABILITY DURING THESE TIMES DO NOT APPEAR CONDUCIVE FOR SEVERE WEATHER AT THIS TIME. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES THROUGH MONDAY WITH THE PASSAGE OF THE INITIAL SHORTWAVE TROUGH...BUT THE MORE SOUTHERLY FLOW ALOFT WILL ALLOW TEMPERATURES TO WARM A FEW DEGREES ON TUESDAY. COULSTON TUESDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BE OVER THE DAKOTAS TUESDAY NIGHT WHILE...TO THE WEST...A LOW PRESSURE TROF WILL BE OVER THE WEST COAST. THIS WILL PUT THE ZONES UNDERNEATH MOIST...UNSETTLED SOUTHWEST FLOW ALOFT. THE LOW PRESSURE TROF WILL MOVE OVER THE PACIFIC NORTHWEST WEDNESDAY. THIS TROF WILL BROADEN AND REMAIN OVER THE PACIFIC NORTHWEST WHILE SEVERAL SHORTWAVES ROTATE THROUGH THE SOUTHWEST FLOW ALOFT. ONE OF THESE SHORTWAVES WILL MOVE ACROSS THE NORTHERN ROCKIES LATE WEDNESDAY NIGHT WITH DRIER CONDITIONS MOVING IN BEHIND THE SHORTWAVE. ANOTHER SHORTWAVE WILL MOVE THROUGH THE PACIFIC NORTHWEST THURSDAY NIGHT AND CROSS THE ROCKIES FRIDAY. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL BRING SCATTERED THUNDERSTORMS WITH ITS PASSAGE...BREEZY WEST WINDS...AND SLIGHTLY COOLER TEMPS WILL FOLLOW. WEAK HIGH PRESSURE WILL BUILD FRIDAY NIGHT AND SATURDAY. THE AIRMASS WILL ONCE AGAIN BECOME QUITE DRY AND TEMPS WILL TREND UPWARDS. ZELZER && .PRELIMINARY POINT TEMPS/POPS... GTF 82 56 81 57 / 30 20 20 20 CTB 76 53 72 52 / 40 30 20 20 HLN 81 57 85 58 / 30 20 30 30 BZN 82 51 85 53 / 30 30 40 40 WEY 73 43 75 44 / 40 30 40 40 DLN 78 51 82 52 / 30 20 40 40 HVR 84 59 80 56 / 40 40 20 20 LWT 81 55 81 56 / 30 40 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM...LOSS AVIATION...LANGLIEB WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 15, 5:08 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 508 AM MDT SUN JUL 15 2012 MTZ008>015-044>055-161200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 508 AM MDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 15, 12:14 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1214 PM MDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM LIGHTNING 3 WNW WISE RIVER 45.80N 113.01W
07/15/2012 BEAVERHEAD MT TRAINED SPOTTER
THUNDERSTORM WITH A LOT OF LIGHTNING....HEAVY
RAIN...GUST TO 10 MPH. RAIN AMOUNTS UNKNOWN. STORM
MOVING TO NE.
&&
LOSSThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:24 PM MDT | Areal Flood Advisory | TFX | Jefferson | 6 hr |
| Jul 14, 9:32 PM MDT | Special Weather Statement | TFX | Teton | 43 min |
| Jul 15, 1:22 AM MDT | Areal Flood Advisory | TFX | Cascade | 5 hr |
| Jul 15, 2:59 PM MDT | Areal Flood Advisory | TFX | Pondera, Toole | 5 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.